If you are taking any type of medication on a regular basis you may have noticed a change in the way your mouth feels, or food tastes. This article will talk about how to take care of your mouth and oral health if you are taking any medications on a regular basis.
Many medications that you may take on a regular basis may cause dry mouth. This is a very common side effect, and while you may just consider it an annoyance, severe dry mouth can cause dental problems. Dry mouth is caused from a lack of saliva. Saliva is what helps keep your food from becoming ‘stuck’ in your teeth, and helps keep plaque from developing. If you suffer from dry mouth, you are more likely to have increased cavities, plaque, periodontal disease (gum disease) or tooth decay. Your gums and tongue can also become dry making it hard to swallow and more susceptible to small tears, sores or bleeding.
Medications that can cause dry mouth include over the counter cold medications, medications that may be prescribed for motion sickness, dizziness or vertigo, and some medications that may help with urinary incontinence. Other medications called anti-cholinergics may also cause dry mouth. If you are using any of these medications on a regular basis, you should make sure to talk to your dentist about how to prevent and treat dry mouth.
If you have dry mouth on a regular basis, talk to your dentist about ways to help keep your mouth moist. A moist mouth helps keep your teeth and gums healthy.
Posted on behalf of Crabapple Dental Associates
A fairly common occurrence in the mouth is the existence of extra bone development along the outside or inside of the jawline near the teeth, or in the roof of…
Sedation dentistry is a wonderful option for many people who would not or cannot tolerate dentistry in a traditional dental setting. Many people have a fear of visiting the dentist,…
Lingual frenectomy and lingual frenuloplasty are both dental procedures used to correct a condition called ankyloglossia. Ankylogloassia, more commonly known as ‘tied tongue’, is an abnormality of the lingual frenulum….